Jenni (chaospearl) wrote in deathtopred,

I'm Jenni, hello.

Hi everyone! Please excuse me for not taking three paragraphs to introduce myself and my history; I have rheumatoid arthritis and my hands are flaring quite badly tonight. So, long story short. I was diagnosed with RA as a child and put on prednisone not long afterwards by a quack doctor who needs to be sued, but that's beside the point. I have been on what is apparently a medium dose (between 10mg and 20mg) every single day for over twelve years now. I've had two total hip replacements and one shoulder, and DEXA scans show my bones to be comparable to that of a 70 yr old woman's. In short, prednisone has RUINED MY LIFE and I've decided this is enough. It has to end now. My current team of doctors have supported my efforts to taper off the prednisone for five years now but it seems dropping below 10mg kicks me into an unimaginable flare-up. Well, so what? I am disabled and live at home, and I have nowhere to be for the next few months, so bring it on. After a month I'm now down to 9mg daily and at about the same pain level I was at 15mg, so I'm continuing to drop 1mg a month.

My question is: Is there anyone here who's been taking such a large pred dose for anywhere near this long? Or is there anyone who has tapered after having taken more than 10mg for more than six months? In specific I'm wondering "how low I have to go" before I start seeing the physical side effects drop away. I want to rid myself of the horrible fat ugly moonface while I'm still young enough to be pretty underneath. I want to stop having to fucking shave my face like a man. Yeah, yeah, I know -- all of the horrible scary things prednisone does and I'm here to ask about cosmetic issues. Who else here has moonface? How much pred were you taking when it developed? Has anyone here ever successfully LOST the moonface after tapering? How long did it take?

EDIT:  Well.  I first posted this over six years ago, and I still get comments and replies on a regular basis.  I haven't logged into LJ in ages, but I've just went thru and unscreened a lot of comments so that everyone who sees this can read what dozens of others have to say about the curse that is prednisone.

The bad news?  Yeah, six years later, I'm still on the stuff.  Fuck.  I've also had a lovely bilateral knee replacement to match the hips and shoulder, and it's likely I'll be having my last remaining "major" joint -- my right shoulder -- ripped out and replaced by plastic and titanium within the next few years.  If this keeps up I'm well on my way to becoming an actual Cyberman... but the doctors I get to deal with are pretty worthless.

The good news, and this is very good news for anyone interested in my original post: YES, it is possible to go back to looking normal even if you've been on high-dose pred for twenty years.  I'm back at around 12mg right now, but it's mostly due to an accidental injury a few weeks ago. This is actually the first time in years I've gone higher than 10mg.  I made it as low as 4mg at a couple of different points, and found out that below around 5 - 6 mg daily, my moonface starts to fade away.  It never disappeared entirely, but I believe it would have if I'd been able to stay at the lower dose for more than a few months.  It takes a very long time to start seeing the effects fade away; I was below 5mg for six months before my face noticably slimmed down.

It's difficult to pinpoint exactly what the magic dose is because it also seems tied in to my weight in general.  Unlike most of you, I've never gotten fat from the prednisone.  Yeah, let's not fuck around with "bigger-abled people" or whatever.  Face it, prednisone makes people fat along with our moonfaces and our lush female beards and mustaches.  I don't know how I avoided that curse, though I suspect it has to do with the fact that I've pretty much been nauseated since I was 12 years old and I don't eat enough to sustain a bird.  I'm five feet tall and weigh around 105 now.  I've been up to 120 before, that's probably my heaviest, and I look a wee bit pudgy at that size but still fit into my jeans.  The pred seems to concentrate all my fat into my face and stomach, how attractive, and I'm absolutely forbidden from doing crunches\sit-ups because they're afraid I'll crack my spine and end up a paraplegic due to wanting a flat stomach. Probably not worth it.  Probably. 

I wish I could end with something positive, but my life pretty much sucks. I'm 31 years old and severely disabled, live with my parents, no driving license, fat face, pronounced limp, body hair of a gorilla. I haven't had sex in 10 years and will probably hate my life a little more each year until I finally die sick and alone.  That's what prednisone has done to me.  If there's anyone out there who isn't quite as badly off yet, I beg of you, stop taking the drug.  Even if it means being hospitalized for a goddamn year.  Your older self will thank you for it.  Prednisone WILL ruin your life and make you regret ever having lived to adulthood.
  • Post a new comment

    Error

    default userpic
  • 32 comments
Previous
← Ctrl← Alt
Next
Ctrl →Alt →
Previous
← Ctrl← Alt
Next
Ctrl →Alt →